Georgia, 2014

Flood in Georgia, May 31, 2014

May 31, 2014 · NWS CAE · 1 event in 1 county or zone

Heavy rain over Evans caused localized flooding in low lying areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rain over Evans caused localized flooding in low lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 31, 12:16 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 31, 12:16 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
116 PM EDT SAT MAY 31 2014

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL CONTINUE TO SLOWLY MOVE THROUGH
THE REGION TODAY. THE FRONT IS FORECAST TO BE JUST TO THE SOUTH
OF THE AREA BY SUNDAY. DRY WEATHER SHOULD RETURN TO THE AREA FOR
THE EARLY PORTIONS OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER RIDGE AXIS CURRENTLY STRETCHING ACROSS THE REGION NW TO THE
MID WEST/GREAT LAKES REGION. SURFACE FRONT CURRENTLY OVER THE
CENTRAL TO SW PART OF THE FA...STRETCHING ROUGHLY FROM MCCORMICK
TO MANNING. UPPER AND SURFACE LOW PRESSURE OFFSHORE THE NE US
COAST WILL ALLOW HIGH PRESSURE TO SLIP SOUTH INTO THE EASTERN
SEABOARD AND SLOWLY FORCE THE FRONT TO BACK DOOR THROUGH THE W/SW
FA THROUGH EARLY TONIGHT. LOW CLOUDINESS CURRENTLY BEHIND THE
FRONT ACROSS THE CENTRAL AND NORTH FA WILL LIMIT HEATING AND
INSTABILITY TODAY. THUNDERSTORM DEVELOPMENT EXPECTED ALONG AND
AHEAD OF THE FRONT...OVER THE CSRA AND S MIDLANDS...DUE TO
FRONTAL CONVERGENCE AND BETTER INSTABILITIES DUE TO LESS CLOUDS
AND BETTER HEATING. LITTLE WIND/SHEAR ALONG WITH RELATIVELY WARM
TEMPS ALOFT DUE TO UPPER RIDGE...500MB TEMPS AROUND -9...WILL
LIMIT SEVERE THREAT WITH ONLY WEAK TO MODERATE INSTABILITIES
PROJECTED...THOUGH ISOLATED SEVERE ALWAYS POSSIBLE. MAIN THREAT
WILL BE LOCALLY HEAVY RAIN ACROSS THE CSRA AND S MIDLANDS DUE TO
FAIRLY HIGH PRECIPITABLE WATER VALUES...UP TO 1.8 INCHES ACROSS
THE W/SW FA...AND SLOW STORM MOVEMENT. DRIER AIR IS EXPECTED TO
FILTER INTO THE REGION TONIGHT BEHIND THE FRONT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE IN CONTROL THROUGH THE PERIOD. AT THE
SURFACE...DRIER AIRMASS MOVE INTO THE AREA. THIS SHOULD PRODUCE A
MAINLY DRY FORECAST SUNDAY THROUGH TUESDAY NIGHT. TEMPERATURES
SHOULD REMAIN AROUND NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
UPPER LEVEL RIDGE WILL BEGIN TO FLATTEN OUT IN RESPONSE TO A
SERIES OF TROFS SWEEPING EAST ACROSS THE NORTHEASTERN US STARTING
MID WEEK. RIBBON OF GULF MOISTURE ON WEST SIDE OF HIGH JUST OFF SE
COAST WILL AID IN CONVECTION DEVELOPMENT...ESPECIALLY ALONG THE
SEA-BREEZE...AND IN THE UPSTATE DUE TO INTERACTION WITH THE
TERRAIN. SHOWER AND THUNDERSTORM ACTIVITY PROBABLY LIMITED DUE TO
WEAK FORCING THOUGH. OTHERWISE FORECAST AREA STAYS IN LIGHT UPPER
FLOW THROUGH THE EXTENDED PERIOD AS MAIN TROF ENERGY STAYS WELL
NORTH. SCATTERED DIURNALLY DRIVEN CONVECTION EXPECTED. NEAR NORMAL
TEMPERATURES WARMING TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
BACK DOOR FRONT CURRENTLY STRETCHED ACROSS THE CENTRAL TO SW
FA...SOUTH OF CAE/CUB AND NORTH OF AGS/DNL...AND VERY CLOSE TO
OGB. NORTH OF THE FRONT...WIDESPREAD LOW CLOUDINESS IN PLACE WITH
IFR TO MVFR CIGS. WILL EXPECT THIS TO AFFECT CAE/CUB IN THE NEAR
TERM...WITH SOME GRADUAL DECREASE IN COVERAGE AND DIURNAL RISE IN
CIG HGTS THIS AFTERNOON. THE FRONT WILL REMAIN CLOSE TO OGB EARLY
THIS AFTERNOON THEN SLIP SOUTH OF THERE. MAIN THREAT FOR AVIATION
IS THUNDERSTORM POTENTIAL ALONG AND AHEAD OF THE BACK DOOR
FRONT...EXPECTED TO PRIMARILY AFFECT AGS/DNL...THIS AFTERNOON AND
EARLY EVENING. DRIER AIR IS EXPECTED TO FILTER INTO THE REGION
TONIGHT BEHIND THE FRONT...PRECLUDING STRATUS/VSBY RESTRICTIONS
LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 31, 3:08 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT SAT MAY 31 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
408 AM EDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...ALONG WITH STRONG GUSTY
WINDS AND SMALL HAIL. CAN NOT RULE OUT AN ISOLATED SEVERE STORM OR
FLOOD EVENT WITH THE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
May 31, 1:20 PM EST to 2:20 PM EST
Where
Columbia County, 4.03 mi W of Snead to 4.29 mi W of Snead
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.570, -82.190

NBC 26 in Augusta and the Columbia County Sheriff reported up to a foot of wath on the roadway at William Few Parkway at Windmill Plantation/Hwy 104 Washington Road in Evans.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509690.